Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.

Just being prescribed tramadol, not sure about taking it.

(13 Posts)

I have chronic back pain due to disc problems and an old fracture. I currently take codeine and amyltriptilene. The codeine doesn't help at all, the amyltriptilene does help but it knocks me out so much that I can't take it if I have to be at work the next day as I'll be so spaced out I'm not safe.

I've been back to the GP today and he's referring me for a 2nd opinion as the last consultant tried everything apart from surgery (he said the risk of surgery was too high). In the mean time e's prescribed tramadol.

Looking online it says that the side effects are drowsiness, so possibly won't be any different from current meds and I won't be able to take it. I could give it a go and see how it affects me but it was all the statements from people saying they became addicted to it that really put me off. Saying it made them anxious and irritable and then they tried to stop taking it and were ill with severe flu like symptoms every time they tried. Does not sound good, anyone any expereince of it?

millymolly40 Wed 23-Sep-09 11:53:40

I have been on Tramadol for 2 weeks because of agonising pain after third CX shock. I've also been worried by the info about side-effects and addiction, but no signs so far. It made me a bit drowsy at first but have had no other side-effects, and I have reduced the dosage without feeling any problems. I have to say its also a bloody good pain killer

Thanks, that sounds better. What dose did you start on? I've got 50mg, slow release.

busybeingmum Wed 23-Sep-09 22:12:43

Message withdrawn

This is the problem I'm having. Anything that helps with the pain makes me incapable of working/driving/getting up.

Codeine does nothing for the pain, no effect on me at all. I don't even get sleepy with it.

jetonthedancefloor Thu 24-Sep-09 11:42:36

another one prescribed Tramadol here. But, the pharmacist (who knew i was a lone parent with a little one) actually said he didnt think i should take itshock because of the side effects.

Think i got something beginning with N instead, but cant quite remember whathmm

whoamearthamI Thu 24-Sep-09 11:48:56

I had tramadol when going through a miscarriage.

Spaced me out completely and I started imagining things shock

Kind of nice in a way - took me out of a horrible situation

Although I would say make sure you are with someone and not on your own and DONT drive. It's like you've had a lot to drink

donnie Thu 24-Sep-09 11:51:32

tramadol is a synthetic opiate and is very powerful. It will knock you out - it's an effective painkiller but do not drive or use any machinery if using it!

moosemama Thu 24-Sep-09 12:13:59

My MIL was prescribed tramadol after a hip replacement operation. She was very spacey and not at all 'on the planet' while she was on them and since then has been having absences which the GP feels could have been triggered by the drug.

On the other hand, my Mum had it after her knee operation and it was really useful to help her through the first couple of really painful weeks and although she was spaced out she was otherwise fine.

I would think they are ok for short term use but not as a longer term solution.

If codeine is spacing you out so much that you can't work I have a feeling tramadol won't be a solution for you.

kreecherlivesupstairs Thu 24-Sep-09 12:33:27

You need a referral to a pain clinic to find something that will effectively deal with the pain without the horrible side effects. I find my TENS machine deals with most of my problems - generally slipped disc and spondylosis.

alypaly Thu 24-Sep-09 13:54:48

TENS are brilliant..ill second that... Neurontin and lyrica and tegretol are good for nerve pain too.

LeonieSoSleepy Thu 24-Sep-09 14:00:34

Message withdrawn

ThingOne Thu 24-Sep-09 14:56:26

I found it a reasonably effective painkiller but I was not able to drive on it. I drove once and it was quite frightening.

I can't quite remember how long I took it for. I think I took it for a month or six weeks and I did have unpleasant withdrawal symptoms. I'm told they're quite unusual but I was surprised to get them as badly as I did after such a short time.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now